Alert archive / Maine / Special Weather Statements in 2017

Special Weather Statement, NWS Gray, ME

July 8, 2017Waldo County, Maine

NWS Gray, ME issued this special weather statement at Jul 8, 2017, 2:21 PM EDT for Waldo County, Maine. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2017, 2:21 PM EDT (18:21 UTC)
Expired
Jul 8, 2017, 3:00 PM EDT
In force
39 min
Issued by
NWS Gray, ME

County Waldo County, ME

The radar

The Portland,ME radar (KGYX), 111 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WWUS81 KGYX 081821
SPSGYX

Special Weather Statement
National Weather Service Gray ME
221 PM EDT SAT JUL 8 2017

MEZ021-022-081900-
Interior Waldo-Kennebec-
221 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KENNEBEC AND
CENTRAL WALDO COUNTIES...

At 220 PM EDT, a strong thunderstorm was located near China, or near
Fairfield, moving east at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Belfast, Thorndike, Searsport, China, Clinton, Liberty, Unity,
Palermo, Winterport, Knox, Benton, Albion, Frankfort, Brooks,
Freedom, Jackson, Morrill, Montville, Monroe and Waldo.

This includes Interstate 95 between mile markers 134 and 135.
 
LAT...LON 4439 6893 4439 6899 4443 6900 4443 6898
      4445 6899 4440 6913 4443 6959 4458 6961
      4459 6959 4461 6959 4466 6894 4446 6893
      4444 6898 4443 6897 4443 6894 4444 6893
TIME...MOT...LOC 1820Z 268DEG 36KT 4452 6949 

$$

JC/Becker

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this special weather statement went out at Jul 8, 2:12 PM EDT, 9 minutes earlier.

Area forecast discussion, Jul 8, 2:12 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Gray ME
212 PM EDT Sat Jul 8 2017

.SYNOPSIS...
A cold front will push east through the region today and
offshore overnight. A secondary cold front will settle south
into the region on Sunday and will lift north as a warm front on
Monday. A cold front will approach from the north on Tuesday
and will drop south through the region Tuesday night. High
pressure will build in from the northwest on Wednesday and will
shift offshore Wednesday night. A warm front will lift northeast
into the region Thursday and Thursday night.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
2pm update... Line of severe thunderstorms continues to move
through the area and should reach the coast shortly. These
storms have a history of producing damaging winds and heavy
rainfall. Have maintained the damaging winds wording through
sunset. In addition to the current line a few cells continue to
move into Vermont. There is some clearing behind the initial
line which means the rest of the afternoon heating will help to
maintain some instability through the late afternoon. Current
analysis shows around 1000 J/kg of CAPE still through western
NH. Thus the thunderstorm threat will continue through the next
few hours. Expect the nature of the second round of storms to
be the same with heavy rainfall rates thus a risk for flooding
will continue through night fall.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
2pm update... Updated to decrease storm coverage quite quickly
after sunset. Decreasing dewpoints overnight, but still some fog
possible.

prev disc...Temperatures during the overnight hours will range
from the mid 50s north and west to lower 60s south and east.
Some fog is expected to develop especially over areas where
there is heavy rain. Drier and cooler air moves in behind the
system with dew points dropping into the 40s in the mountains
during the day Sunday. Mostly sunny skies will prevail with a
few additional clouds for the higher terrain in upslope flow.
Light showers may develop near the Canadian border in the heat
of the day as another cold front approaches. Temperatures will
warm into the 70s north to lower to mid 80s south.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
2pm update... Due to ongoing severe threat have made very
minimal update to the long term forecast grids.

prev disc...Cold front will settle south into the region and
stall over the area Sunday night. Moisture starved boundary may
produce a few showers in the north but most areas will only see
variable clouds overnight. Lows overnight will range through the
50s to near 60.

Stalled frontal boundary will lift north as a warm front Monday
and Monday night. Front will be the focus for scattered showers
and some afternoon thunderstorms mainly in central and northern
zones. High temps across the north will range through the 70s
and in the lower to mid 80s south. Convection will gradually
taper to showers Monday night with best chance of rain in
northern zones. Lows will range from the mid 50s north to the
mid 60s south.

A cold front will approach from the northwest on Tuesday with
a pre-frontal trough swinging in from the west during the
afternoon. PWAT's approaching 1.5 inches will add plenty of
fuel to the mix and moderate shear may result in some stronger
cells producing wind damage and small hail. Highs on Tuesday
will range from the mid 70s to mid 80s.

Showers and thunderstorms will come to an end Tuesday evening
as the front pushes offshore. Looking for clear skies overnight
with lows in the mid 50s to mid 60s.

High pressure will build in from the northwest on Wednesday
bringing cooler and less humid air into the region. Looking for
mostly sunny skies with highs from the lower 70s north to the
lower 80s south. High pressure will crest over the area
Wednesday night before moving offshore. Should see mostly clear
skies with lows in the 50s to near 60.

Warm front will approach from the southwest Thursday bringing
increasing clouds and a chance of afternoon showers. Highs will
range through the 70s. Warm front will lift northeast into the
region Thursday night and will remain the focus for occasional
showers overnight.

Low pressure moving east through southern Quebec on Friday will
drive a cold front toward the region producing another round of
showers and thunderstorms in another warm and soupy airmass.
Showers and thunderstorms Friday evening will gradually end as
the front pushes offshore by Saturday morning.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Short Term...A mix of stratus, fog, and mid level clouds is
spread across northern New England this morning as low level
moisture increases. Periods of LIFR/IFR are possible for a few
hours this morning mostly due to stratus. Showers and
thunderstorms will form along a southward moving cold front
today with VFR ceilings. Patchy fog is likely tonight some of
which may be IFR. Conditions improve Sunday morning as drier
air arrives. HIE may have another chance of -TSRA late Sunday.

Long Term...VFR Sunday night through Wednesday.

&&

.MARINE...
Short Term...Criteria for seas and winds will not be met for the
most part. We may see seas touch 5 ft over the far outer eastern
waters early Sunday morning, but it will be brief.

Long Term...SCAs for seas may be needed on Tuesday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Curtis
SHORT TERM...Curtis
LONG TERM...Sinsabaugh
AVIATION...
MARINE...
Hazardous weather outlook, Jul 8, 10:50 AM EDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
1050 AM EDT Sat Jul 8 2017

MEZ007>009-012>014-018>028-NHZ001>015-091500-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
1050 AM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and Tonight.

There is a marginal risk for a severe thunderstorms across New
Hampshire and western Maine through this evening. Some storms may
produce hail, damaging winds, and very heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms will develop Tuesday as a cold front
approaches from the west. Some storms may produce damaging winds and
small hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ150>154-091500-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1050 AM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Isolated thunderstorms with strong winds may cross the waters later
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 8, 1:43 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
143 PM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     2 SW BENNINGTON         42.98N  71.97W
07/08/2017                   HILLSBOROUGH       NH   AMATEUR RADIO

            TREES AND WIRES DOWN ON ANTRIM ROAD. TIME ESTIMATED
            FROM RADAR.

&&

EVENT NUMBER GYX1704136

LEGRO
Special weather statement, Jul 8, 1:48 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Gray ME
148 PM EDT SAT JUL 8 2017

MEZ012-014-020>022-081830-
Southern Oxford-Androscoggin-Interior Waldo-Kennebec-Southern
Somerset-
148 PM EDT SAT JUL 8 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KENNEBEC...NORTHWESTERN
WALDO...NORTHEASTERN ANDROSCOGGIN AND SOUTHEASTERN SOMERSET
COUNTIES...

At 148 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Kingsbury Plantation
to 6 miles north of Winthrop to near Turner. Movement was east at 30
mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Augusta, Waterville, Fairfield, Newport, Oakland, Skowhegan,
Pittsfield, Thorndike, Turner, Madison, China, Clinton, Belgrade,
Farmingdale, Manchester, Hallowell, Palermo, Norridgewock, Winthrop
and Unity.

This includes Interstate 95 between mile markers 107 and 157.

LAT...LON 4443 6937 4427 6980 4426 7042 4438 7008
      4501 6961 4502 6952 4503 6952 4504 6949
      4506 6950 4507 6936 4482 6928 4473 6927
      4472 6925 4473 6921 4467 6919
TIME...MOT...LOC 1748Z 264DEG 25KT 4507 6949 4439 7000 4430 7025

Becker/Cannon
Local storm report, Jul 8, 2:15 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
215 PM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     HOLLIS                  43.60N  70.59W
07/08/2017                   YORK               ME   AMATEUR RADIO

            LARGE BRANCH ON POWER WIRE AND IS SMOKING.

&&

EVENT NUMBER GYX1704137

NB
Local storm report, Jul 8, 2:18 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
218 PM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     2 SW CHESTER            42.94N  71.28W
07/08/2017                   ROCKINGHAM         NH   SOCIAL MEDIA

            TREE DOWN ON ROUTE 102. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER GYX1704138

LEGRO
Local storm report, Jul 8, 2:20 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
220 PM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     MANCHESTER              42.98N  71.44W
07/08/2017                   HILLSBOROUGH       NH   AMATEUR RADIO

            TREE DOWN IN A BACKYARD

&&

EVENT NUMBER GYX1704139

KIMBLE
Special weather statement, Jul 8, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gray ME
221 PM EDT SAT JUL 8 2017

MEZ021-022-081900-
Interior Waldo-Kennebec-
221 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KENNEBEC AND
CENTRAL WALDO COUNTIES...

At 220 PM EDT, a strong thunderstorm was located near China, or near
Fairfield, moving east at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Belfast, Thorndike, Searsport, China, Clinton, Liberty, Unity,
Palermo, Winterport, Knox, Benton, Albion, Frankfort, Brooks,
Freedom, Jackson, Morrill, Montville, Monroe and Waldo.

This includes Interstate 95 between mile markers 134 and 135.

LAT...LON 4439 6893 4439 6899 4443 6900 4443 6898
      4445 6899 4440 6913 4443 6959 4458 6961
      4459 6959 4461 6959 4466 6894 4446 6893
      4444 6898 4443 6897 4443 6894 4444 6893
TIME...MOT...LOC 1820Z 268DEG 36KT 4452 6949

JC/Becker

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:57 AM EDTSpecial Weather StatementGYXSomerset63 min
Jul 8, 11:08 AM EDTSpecial Weather StatementGYXOxford52 min
Jul 8, 11:28 AM EDTSpecial Weather StatementGYXFranklin, Oxford47 min
Jul 8, 11:48 AM EDTSpecial Weather StatementGYXSomerset42 min
Jul 8, 12:08 PM EDTSpecial Weather StatementGYXFranklin, Oxford, Somerset52 min
Jul 8, 12:48 PM EDTAreal Flood AdvisoryGYXOxford117 min
Jul 8, 12:51 PM EDTSevere Thunderstorm WarningGYXCumberland, Franklin, Somerset54 min
Jul 8, 12:58 PM EDTSevere Thunderstorm WarningGYXYork47 min
Jul 8, 1:13 PM EDTFlash Flood WarningGYXSomerset2 hr
Jul 8, 1:41 PM EDTAreal Flood AdvisoryGYXAndroscoggin, Kennebec2 hr
Jul 8, 1:42 PM EDTSevere Thunderstorm WarningGYXCumberland, York48 min
Jul 8, 1:48 PM EDTSpecial Weather StatementGYXKennebec42 min
Jul 8, 2:24 PM EDTSpecial Weather StatementGYXKennebec51 min
Jul 8, 2:59 PM EDTSevere Thunderstorm WarningGYXKennebec, Waldo46 min
Jul 8, 3:24 PM EDTSevere Thunderstorm WarningGYXKennebec, Waldo28 min
Jul 8, 4:00 PM EDTSpecial Weather StatementGYXOxford45 min
Jul 8, 4:15 PM EDTAreal Flood AdvisoryGYXOxford3 hr
Jul 8, 4:18 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Oxford43 min
Jul 8, 5:25 PM EDTSpecial Weather StatementGYXCumberland50 min
Jul 8, 6:52 PM EDTBeach Hazards StatementGYXCumberland, Knox, Lincoln, Sagadahoc, Waldo, York25 hr
Jul 8, 10:07 AM EDTSpecial Weather StatementGYXCoos38 min
Jul 8, 10:50 AM EDTSpecial Weather StatementGYXCoos40 min
Jul 8, 11:38 AM EDTSpecial Weather StatementGYXGrafton52 min
Jul 8, 11:47 AM EDTAreal Flood AdvisoryGYXGrafton58 min
Jul 8, 12:03 PM EDTSpecial Weather StatementGYXBelknap, Cheshire, Merrimack42 min
Jul 8, 12:16 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Cheshire, Grafton, Hillsborough, Merrimack and 1 more44 min
Jul 8, 1:07 PM EDTAreal Flood AdvisoryGYXHillsborough, Merrimack113 min
Jul 8, 1:25 PM EDTFlash Flood WarningGYXHillsborough, Merrimack, Rockingham, Strafford2 hr
Jul 8, 3:20 PM EDTAreal Flood AdvisoryGYXCoos, Grafton115 min
Jul 8, 3:37 PM EDTSevere Thunderstorm WarningGYXCarroll, Coos, Grafton38 min
Jul 8, 2:50 PM EDTSpecial Weather StatementGYXCaledonia55 min

Nearby

Special Weather Statements in Maine, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.